T Nation

Muscle Relaxants and Lifting

 I have been taking a muscle relaxant for the last 2 weeks after hurting my lower back while helping unload a lawn mower from a truck (the person at the top of the ramp let go and I had to catch its full weight) so I have stopped all exercises that use the back to make sure it heals sooner rather than later.

 My problem is that my bench has steadily gone down since Ive started taking the muscle relaxant. I had just reach a 135 bench the week the accident happened, and two weeks later I can only bench 115, for 3 reps...
 Can anyone explain this? Should I stop lifting until Im off the muscle relaxant?

Could be partly due to the muscle relaxant depending on when you take it. More than likely, part of the reason you aren’t benching as much is due to your inability to get a solid arch and stay tight during the bench. You body will inhibit muscles when it senses injury. The injury probably has more to due with your decreased bench then your meds.

Don’t stop lifting while on them, unless you wanna get even weaker. Ask your doc about Methocarbamol, that’s what I got for my arms and I didn’t experience any significant strength losses. It’s pretty mild as it is.

If your back pain is so bad that you need to take muscle relaxants do you really really think doing bench press is a good idea? Hell no! go rehab your back, restore proper movement, decrease muscle spasm, restore activation of abdominals etc. Are you taking an antiinflammatory as well? cause if you are then i bet you would feel your back if you came off them and benched.

You still recruit your back muscles when you bench. For scapular stability, maintaining back arch etc. So you’re activating the muscles that at the same time through drugs you are trying to relax. Sounds counterintuitive doesn’t it.
Your body will have reduced your ability to lift so that you are less likely to hurt yourself. It’s clever this way so be careful and listen to what it says and remember drugs will distort the message that your brain is trying to tell you.

Mr Stern